You are here

FDA Warns of Serious Skin Reactions With Anti-Seizure Drug Onfi (Clobazam)

Agency approves label changes (December 3)

The FDA is warning the public that the anti-seizure drug Onfi (clobazam, Lundbeck) can cause rare but serious skin reactions that can result in permanent harm and death. The agency has approved changes to the drug’s labeling and patient medication guide to describe the risk of these serious skin reactions.

Patients taking Onfi should seek immediate medical treatment if they develop a rash, blistering, or peeling of the skin, sores in the mouth, or hives. Health care professionals should discontinue the use of Onfi and should consider an alternate therapy at the first sign of rash, unless the rash is clearly not drug-related.

These rare but serious skin reactions, called Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN), can occur at any time during treatment with Onfi. However, the likelihood of skin reactions is greater during the first 8 weeks of treatment or when Onfi is stopped and then re-started. All cases of SJS and TEN in the FDA case series have resulted in hospitalization; one case resulted in blindness; and one case resulted in death.

Onfi is a benzodiazepine medication used in combination with other drugs to treat seizures associated with a severe form of epilepsy called Lennox-Gastaut syndrome. Serious skin reactions have not generally been associated with other benzodiazepines.

Source: FDA; December 3, 2013.

Recent Headlines

Despite older, sicker patients, mortality rate fell by a third in 10 years
Study finds fewer than half of trials followed the law
WHO to meet tomorrow to decide on international public heath emergency declaration
Study of posted prices finds wild variations and missing data
Potential contamination could lead to supply chain disruptions
Declining lung cancer mortality helped fuel the progress
Kinase inhibitor targets tumors with a PDGFRA exon 18 mutation
Delayed surgery reduces benefits; premature surgery raises risks
Mortality nearly doubled when patients stopped using their drugs